European Journal of Clinical Pharmacology

, Volume 56, Issue 12, pp 931–933

Are users of lipid-lowering drugs at increased risk of peripheral neuropathy?

  • David Gaist
  • Luis Alberto García Rodríguez
  • Consuelo Huerta
  • Jesper Hallas
  • Søren H. Sindrup
Pharmacoepidemiology and Prescription

DOI: 10.1007/s002280000248

Cite this article as:
Gaist, D., García Rodríguez, L., Huerta, C. et al. Eur J Clin Pharmacol (2001) 56: 931. doi:10.1007/s002280000248

Abstract

Objective: To estimate the risk of peripheral neuropathy associated with use of lipid-lowering drugs. Methods: Population-based dynamic cohort study based on data from general practices in the United Kingdom from 1991 to 1997. Three cohorts of individuals aged 40–74 years were identified: a cohort of 17,219 persons who received at least one prescription for lipid-lowering drugs in the period; a second cohort of patients with a hyperlipidaemia diagnosis who had not been prescribed lipid-lowering drugs (n=28,974) and a third cohort comprised of 50,000 individuals from the general population. The incidence rates of peripheral neuropathy in the three cohorts were calculated and the relative risk of peripheral neuropathy in users of lipid-lowering drugs was compared with non-users from the general population cohort. Results: The incidence rate of idiopathic peripheral neuropathy in users of lipid-lowering drugs was higher [0.73 per 10,000 person-years, 95% confidence interval (CI) 0.01–2.62] than in the hyperlipidaemia non-treated cohort (0.40 per 10,000 person-years, CI 0.05–1.46) and the general population cohort (0.46 per 10,000 person-years, CI 0.13–1.18). The raised risk of idiopathic peripheral neuropathy in users of lipid-lowering drugs was confined to current users of statins (relative risk 2.5, CI 0.3–14.2). These figures suggest one excess case of neuropathy for every 14,000 person-years of statin treatment. Conclusions: Because of the wide CIs, these results are inconclusive and should be interpreted with caution. However, although peripheral neuropathy as an adverse effect of the use of lipid-lowering drugs cannot be excluded, the magnitude of this untoward effect appears to be small.

Lipid-lowering drugs Statins Peripheral neuropathy

Copyright information

© Springer-Verlag 2001

Authors and Affiliations

  • David Gaist
    • 1
  • Luis Alberto García Rodríguez
    • 2
  • Consuelo Huerta
    • 2
  • Jesper Hallas
    • 3
  • Søren H. Sindrup
    • 3
  1. 1.Epidemiology, Institute of Public Health, University of Southern Denmark, Odense University, Sdr Boulevard 23A, DK-5000 Odense, DenmarkDenmark
  2. 2.Centro Español de Investigación Farmacoepidemiológica, Madrid, SpainSpain
  3. 3.Clinical Pharmacology, Institute of Public Health, University of Southern Denmark, Odense University, DenmarkDenmark
  4. 4.Department of Neurology, Odense University Hospital, DenmarkDenmark